Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 36, NWS Louisville, KY

September 3, 20225 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 3, 2022, 10:53 PM EDT for 5 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2022, 10:53 PM EDT (02:53 UTC)
Expired
Sep 4, 2022, 2:00 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KY, Franklin County, KY, Mercer County, KY, Scott County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

448 
WGUS53 KLMK 040253
FFWLMK
KYC005-073-167-209-239-040600-
/O.NEW.KLMK.FF.W.0036.220904T0253Z-220904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1053 PM EDT Sat Sep 3 2022

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Eastern Anderson County in central Kentucky...
  Eastern Franklin County in central Kentucky...
  Central Mercer County in central Kentucky...
  Southwestern Scott County in central Kentucky...
  Woodford County in central Kentucky...

* Until 200 AM EDT.

* At 1053 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Frankfort, Lawrenceburg, Versailles, Ballard, Midway, Stamping 
  Ground, Milner, Tyrone, Clifton and Ninevah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3789 8503 3802 8504 3808 8491 3824 8480
      3834 8479 3838 8469 3811 8464 3786 8471
      3776 8501 3786 8500

FLASH FLOOD...RADAR INDICATED

$$

RAS
1 follow-up statement
150 
WGUS73 KLMK 040556
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
156 AM EDT Sun Sep 4 2022

KYC005-073-167-209-239-040606-
/O.EXP.KLMK.FF.W.0036.000000T0000Z-220904T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KY-Franklin KY-Mercer KY-Scott KY-Woodford KY-
156 AM EDT Sun Sep 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING 
FOR EASTERN ANDERSON, EASTERN FRANKLIN, CENTRAL MERCER, SOUTHWESTERN 
SCOTT AND WOODFORD COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3789 8503 3802 8504 3808 8491 3824 8480
      3834 8479 3838 8469 3811 8464 3786 8471
      3776 8501 3786 8500

$$

RAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 7:45 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 3, 7:45 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
745 PM EDT Sat Sep 3 2022

.Forecast Update...
Issued at 745 PM EDT Sat Sep 3 2022

Showers with embedded convection continue to develop along remnant
outflow boundaries from earlier in the day that continues to interact
with a steady deep moist southerly flow that promotes backbuilding
and training for heavy showers and thunderstorms. An axis oh high
PWAT values range from 1.80" to 2.00" across the CWA promoting very
high and efficient rainfall rates. With the loss of daytime heating,
instability continues to weaken but current mesoscale analysis show
CAPE values between 1500-2000 J/kg where we've seen a recent uptick
in convection. Any convection will likely become more elevated as we
go into the overnight hour and showers becoming more scattered. We
continue to monitor flooding concerns from continual heavy localized
rain as well as possible gusty winds from isolated storms.

&&

.Short Term...(This evening through Sunday)
Issued at 236 PM EDT Sat Sep 3 2022

Scattered storms have begun to blossom from northwest Alabama to
western and southern Indiana as we destabilize this afternoon ahead
of an upper trough to our west. While a few storms may produce
locally gusty winds over the next few hours, locally heavy rains
will be the main threat. While the storms are moving to the NNE,
they are also tending to backbuild as they align with the deep low-
mid level flow. With deep warm cloud depths and precipitable water
values just shy of two inches, and training of cells (as has already
been witnessed in Washington County, Indiana), local flooding issues
may arise late this afternoon into the early evening hours.

The convection is developing ahead of a long and slowly deepening
upper trough reaching from the upper Great Lakes to the western Gulf
coast. This trough will stay put during the short term with deep
moisture continuing to stream into the region. As a result,
widespread shower and scattered thunderstorm chances will continue
through tonight and into Sunday. Shear and instability may be weaker
tomorrow than today, keeping severe chances low, but once again
locally heavy rain will be the main threat. Locations that receive
torrential downpours this afternoon may be particularly vulnerable
with any heavier storms Sunday.

With the clouds and high humidity, diurnal temperature ranges will
be small. Lows tonight will be in the upper 60s with highs tomorrow
around 80.

.Long Term...(Sunday night through Saturday)
Issued at 245 PM EDT Sat Sep 3 2022

Sunday Night - Wednesday...

The upper disturbance will continue to sit nearly stationary over
the mid Mississippi River Valley through mid week. This feature will
be situated between strong upper ridging over the western half of
the CONUS, and another area of upper ridging off the Atlantic Coast.
Our region will remain situated in the deep southerly flow between
the trough axis just to our west and the ridge to our east, and
given the strength of the two bookending upper ridges don't see much
change to the pattern through mid week. The end result will be
periods of slow moving showers and storms in a moist and meagerly
unstable atmosphere. In fact, very little instability looks to
survive past Sunday so will mainly be carrying shower chances with
an outside shot at a few rumbles of thunder. The moist column will
be a bigger concern by this time with PWAT values in the 1.7" - 2.0"
range. Rainfall totals may also be adding up by this time, so the
longer this pattern persists, the better chance for a few flooding
concerns. Confidence is highest in the southern and eastern portions
of the CWA seeing the most rainfall (between 1" - 3", locally
higher) between Saturday and Wednesday.

Will keep high pops in the likely to categorical range on Monday,
peaking with max diurnal heating. Thereafter, will call for
scattered to numerous showers each day through mid week.
Temperatures look to run in the upper 70s and low 80s through mid
week, a little more on the higher side of that range by then. These
values will be a little below normal for this time of year, which is
to be expected given the increased cloud cover and precipitation
chances.

Wednesday Night - Saturday...

Confidence is lower going into the late week portion of the
forecast. By this time, the upper disturbance will start to be
displaced southward along the lower Mississippi River Valley,
however deep southerly flow may remain over our region between the
elongated trough axis and upper ridging to our east. This will
continue to draw a deeper moisture component over our area from the
Gulf, but the lack of notable triggering features may leave only
diurnal heating as the main driver. Therefore, do have lower overall
pops during this time. Will also have to watch a northern stream
shortwave moving through the flow. If it makes it far enough south,
it could enhance the moisture plume over our area and squeeze out
more of a shower and storm threat late week. Something to watch.
Highs by this time should continue to be in the lower 80s for most
locations.

&&

.Aviation...(00Z TAF Issuance)
Issued at 730 PM EDT Sat Sep 3 2022

IMPACTS: Showers with heavy rain and embedded thunder will be
scattered and at times produce MVFR to IFR flight categories.

Under a very stagnant and moist airmass weather will continue to
feature areas of showers with embedded thunder from time to time
over the duration of the TAF period. Most will be VFR through the
period but we have seen times where heavy rain associated with
thunderstorms have brought IFR to MVFR flight categories and that is
possible overnight into tomorrow. We may see the thunder threat
diminish overnight but pick back up during the day tomorrow. Given
the scattered nature of the activity with low confidence on when and
where activity will develop went with mention of vicinity in the
forecast.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...BTN
Short Term...13
Long Term...BJS
Aviation...BTN
Hazardous weather outlook, Sep 3, 3:34 PM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
334 PM EDT Sat Sep 3 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
334 PM EDT Sat Sep 3 2022 /234 PM CDT Sat Sep 3 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will continue this evening. Heavy rainfall
could lead to minor flooding in some areas. A few stronger storms
capable of gusty winds and frequent lightning are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible each day, especially in the afternoon
and evening hours. Heavy rainfall may lead to localized flooding,
especially in areas that are repeatedly affected by thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to report any instances of flooding and gusty
winds.

GENERAL STORM MOTION OF THE DAY:

Storms will move to the north-northeast at 15 to 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/BJS

In the hours before

Special weather statement, Sep 3, 6:44 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM CDT Sat Sep 3 2022

INZ089-KYZ023-032315-
Perry IN-Hancock KY-
544 PM CDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of western Perry and
northern Hancock Counties through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tell City, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of western Perry and
northern Hancock Counties, including the following locations...
Petri, Ranger, Bristow, Celina, Adair, Lilly Dale, Fenn Haven, Terry,
Lewisport and Dodd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3794 8692 3799 8686 3800 8681 3802 8680
      3800 8677 3803 8678 3803 8677 3804 8679
      3806 8677 3808 8678 3810 8677 3811 8680
      3814 8680 3822 8658 3809 8658 3791 8664
      3792 8693
TIME...MOT...LOC 2244Z 238DEG 21KT 3804 8678

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BJS
Local storm report, Sep 3, 6:51 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      4 NE MANVILLE           38.82N 85.23W
09/03/2022                   JEFFERSON          IN   EMERGENCY MNGR

            JEFFERSON COUNTY EMERGENCY MANAGER REPORTS
            HOMES WASHED AWAY ALONG EAST BRUSHY FORK
            ROAD.

&&

CSG
Special weather statement, Sep 3, 8:35 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
835 PM EDT Sat Sep 3 2022

KYZ038-039-045-046-040100-
Spencer KY-Washington KY-Nelson KY-Anderson KY-
835 PM EDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of southeastern
Spencer, northeastern Nelson, southwestern Anderson and northwestern
Washington Counties through 900 PM EDT...

At 834 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bardstown, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Spencer, northwestern Washington, northeastern Nelson and
southwestern Anderson Counties, including the following locations...
Wakefield, Bloomfield, Maud, Chaplin, Johnsonville, Little Mount, Van
Buren, Sparrow, Ashbrook and Mount Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3806 8515 3792 8499 3779 8533 3791 8547
      3809 8522
TIME...MOT...LOC 0034Z 241DEG 26KT 3788 8534

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BJS
Special weather statement, Sep 3, 9:43 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
943 PM EDT Sat Sep 3 2022

KYZ035-039-040-040215-
Woodford KY-Franklin KY-Anderson KY-
943 PM EDT Sat Sep 3 2022

...A strong thunderstorm will impact portions of west central
Woodford, central Anderson and south central Franklin Counties
through 1015 PM EDT...

At 942 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrenceburg, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Lawrenceburg around 1000 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3795 8501 3804 8509 3804 8508 3805 8507
      3817 8491 3803 8477
TIME...MOT...LOC 0142Z 237DEG 16KT 3803 8499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSG
Local storm report, Sep 3, 10:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1038 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       2 E TAYLORSVILLE        38.04N 85.30W
09/03/2022  M4.39 INCH       SPENCER            KY   PUBLIC

&&

EBW
Local storm report, Sep 3, 10:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT SAT SEP 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       SHELBYVILLE             38.22N 85.23W
09/03/2022  M3.81 INCH       SHELBY             KY   PUBLIC

&&

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:10 PM EDTAreal Flood AdvisoryLMKFranklin, Henry, Shelby22 min
Sep 3, 8:32 PM EDTFlash Flood WarningLMKFranklin, Henry, Shelby3 hr
Sep 3, 8:35 PM EDTSpecial Weather StatementLMKSpencer25 min
Sep 3, 8:56 PM EDTAreal Flood AdvisoryLMKShelby, Spencer25 min
Sep 3, 9:21 PM EDTFlash Flood WarningLMKShelby, Spencer2 hr
Sep 3, 9:41 PM EDTFlash Flood WarningLMKAnderson, Franklin, Shelby, Spencer3 hr
Sep 3, 9:43 PM EDTSpecial Weather StatementLMKAnderson32 min
Sep 3, 10:07 PM EDTAreal Flood AdvisoryLMKJefferson, Oldham3 hr
Sep 3, 10:19 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Mercer, Scott, Washington, Woodford3 hr
Sep 3, 11:14 PM EDTAreal Flood WarningLMKFranklin, Henry, Shelby3 hr
Sep 3, 11:37 PM EDTAreal Flood WarningLMKShelby, Spencer3 hr
Sep 4, 3:33 AM EDTFlood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more43 hr
Sep 4, 1:39 PM EDTAreal Flood AdvisoryLMKOhio4 hr
Sep 4, 3:18 PM EDTAreal Flood AdvisoryLMKButler, Ohio2 hr
Sep 4, 4:18 PM EDTAreal Flood AdvisoryLMKBreckinridge, Butler, Grayson, Ohio2 hr
Sep 4, 5:01 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas2 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.